Remote Access Transactions of the American Mathematical Society
Green Open Access

Transactions of the American Mathematical Society

ISSN 1088-6850(online) ISSN 0002-9947(print)



On locally linearly dependent operators
and derivations

Authors: Matej Bresar and Peter Semrl
Journal: Trans. Amer. Math. Soc. 351 (1999), 1257-1275
MSC (1991): Primary 15A04, 16W25, 47B47; Secondary 46H05, 47B48
MathSciNet review: 1621729
Full-text PDF

Abstract | References | Similar Articles | Additional Information

Abstract: The first section of the paper deals with linear operators $T_i:U\longrightarrow V$, $i = 1,\ldots,n$, where $U$ and $V$ are vector spaces over an infinite field, such that for every $u \in U$, the vectors $T_1 u,\ldots,T_n u$ are linearly dependent modulo a fixed finite dimensional subspace of $V$. In the second section, outer derivations of dense algebras of linear operators are discussed. The results of the first two sections of the paper are applied in the last section, where commuting pairs of continuous derivations $d,g$ of a Banach algebra ${\cal A}$ such that $(dg)(x)$ is quasi-nilpotent for every $x \in {\cal A}$ are characterized.

References [Enhancements On Off] (What's this?)

  • 1. S.A. Amitsur, Generalized polynomial identities and pivotal monomials, Trans. Amer. Math. Soc. 114 (1965), 210-226. MR 30:3117
  • 2. B. Aupetit, A primer on spectral theory, Springer-Verlag, 1991. MR 92c:46001
  • 3. J. Bergen, Derivations in prime rings, Canad. Math. Bull. 26 (1983), 267-270. MR 85a:16019
  • 4. M. Bre\v{s}ar, Derivations mapping into the socle, II, Proc. Amer. Math. Soc. 126 (1998), 181-187. MR 98c:46088
  • 5. M. Bre\v{s}ar, P. \v{S}emrl, Derivations mapping into the socle, Math. Proc. Camb. Phil. Soc. 120 (1996), 339-346. MR 96m:46085
  • 6. P. Fillmore, C. Laurie, and H. Radjavi, On matrix spaces with zero determinant, Linear and Multilinear Algebra 18 (1985), 255-266. MR 87c:15032
  • 7. N. Jacobson, Structure of rings, Amer. Math. Soc. Colloq. Publ., Vol. 37, Amer. Math. Soc., Providence, R. I., 1956. MR 18:373d
  • 8. I. Kaplansky, Infinite Abelian groups, Ann Arbor, 1954. MR 16:444g
  • 9. V. Müller, Kaplansky's theorem and Banach PI-algebras, Pacific J. Math. 141 (1990), 355-361. MR 91k:46048
  • 10. E. Posner, Derivations in prime rings, Proc. Amer. Math. Soc. 8 (1957), 1093-1100. MR 20:2361
  • 11. V. Ptak, Commutators in Banach algebras, Proc. Edinburgh Math. Soc. 22 (1979), 207-211. MR 81e:46055
  • 12. H. Radjavi and P. Rosenthal, Invariant Subspaces, Springer-Verlag, 1973. MR 51:3924
  • 13. A. M. Sinclair, Continuous derivations on Banach algebras, Proc. Amer. Math. Soc. 20 (1969), 166-170. MR 38:1530
  • 14. Yu. V. Turovskii, V. S. Shul'man, Conditions for the massiveness of the range of a derivation of a Banach algebra and of associated differential operators, Mat. Zametki 42 (1987), 305-314; English transl., Math. Notes 42 (1987), 669-674. MR 89e:14051

Similar Articles

Retrieve articles in Transactions of the American Mathematical Society with MSC (1991): 15A04, 16W25, 47B47, 46H05, 47B48

Retrieve articles in all journals with MSC (1991): 15A04, 16W25, 47B47, 46H05, 47B48

Additional Information

Matej Bresar
Affiliation: Department of Mathematics, University of Maribor PF, Koroška 160 2000 Maribor, Slovenia

Peter Semrl
Affiliation: Department of Mathematics, University of Maribor SF, Smetanova 17 2000 Maribor, Slovenia

Received by editor(s): February 12, 1997
Additional Notes: The authors were supported in part by the Ministry of Science of Slovenia.
Article copyright: © Copyright 1999 American Mathematical Society